Indiana, 2004

Flooding in Indiana, January 4 to 6, 2004

January 4 to 6, 2004 · NWS IND · 39 events in 39 counties and zones

5 inches of rain fell across most locales north of Interstate 70 and as much as 5 inches of rain fell south of Interstate 70 (many locations recorded new daily rainfall records for January 4). This caused widespread flooding of streams and creeks especially across south central Indiana.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The grounds were still rather saturated at the start of the New Year from the December heavy rain episodes when from the 1st to the 5th of January another 2-2.5 inches of rain fell across most locales north of Interstate 70 and as much as 5 inches of rain fell south of Interstate 70 (many locations recorded new daily rainfall records for January 4). This caused widespread flooding of streams and creeks especially across south central Indiana. There were also 3 fatalities all associated with people trying to drive through flooded roadways and being swept into higher water. 2 were killed in Jackson county near the Scott county line and along the Muscatatuck River. Meanwhile, a 16 year old female was killed as her car crossed high flowing water and hydroplaned upside down into a ditch filled with 4-5 feet of water. There were also numerous successful rescues of people trapped in cars in high water especially across south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 2:30 PM EST, 20 hours 30 minutes earlier.

Area forecast discussion, Jan 3, 2:30 PM EST, 20 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT JAN 3 2004

.DISCUSSION...PROBLEM OF DAY CONCERNS FLOOD POTENTIAL SRN PORTIONS
TONIGHT AND SUNDAY AND TIMING OF COLD AIR AND ITS IMPLICATIONS TO
PRECIP TYPE.

COLD FRONT MOVED JUST SOUTH OF IND THIS MORNING AND EXPECTED TO
REMAIN OVER CENTRAL IN THRU SUNDAY BEFORE PUSHING WELL TO THE
SOUTHEAST.  LOW PRESSURE SYSTEMS MOVING ALONG FRONT WITH MAIN LOW
ARRIVING SUNDAY.  COLD AIR POURS QUICKLY IN SUNDAY NIGHT ALONG WITH
DRYING..WITH COLD AIR REMAINING MUCH OF NEXT WEEK.

STRONG WAA INDICATED LATE TONIGHT WITH SOUTHERLY WINDS AT 850MB
OVERRIDING FRONT IN CTRL IN.  PWS AROUND AN INCH IN THE AREA.
MESOETA HAS TWO AXIS OF HEAVIEST PRECIP, ONE OVER SRN IN AND ONE
ACROSS NRN IN.  STILL CLOSE TO AN INCH OF RAIN IN BETWEEN.

WILL KEEP FLOOD WATCH FOR AREA FROM I70 SOUTH WITH SOME RIVERS
ALREADY IN FLOOD AND 6 HR FLOOD GUIDANCE UNDER AN INCH.  ONGOING
RAINFALL TODAY AND STRONG OMEGA FCST FOR LATE TONIGHT, WILL CONTINUE
TO CONTRIBUTE TO FLOOD POTENTIAL.

NEXT QUESTION IS FREEZING RAIN POTENTIAL NRN PORTION OF OUR AREA.
MESOETA APPEARS TO BE BEST MODEL FOR HANDLING THE COLD AIR.
TEMPERATURES FALL BELOW FREEZING ALONG OUR NORTHERN TIER SUNDAY
MORNING..ESPECIALLY LAF AREA.  LITTLE CHANGE IN TEMPERATURES DURING
THE DAY SUNDAY.  WILL BEGIN WINTER WEATHER ADVISORY NW CORNER LATE
TONIGHT AND INTO MIE AREA BY SUNDAY MORNING..CONTINUING THRU THE DAY
SUNDAY.

TEMPERATURES FALL QUICKLY SUNDAY EVENING AS LOW MOVES INTO OHIO BUT
PRECIP DIMINISHES QUICKLY AT SAME TIME.  SOME FREEZING RAIN AND SNOW
NORTHERN TWO THIRDS OF CWA BEFORE ENDING.  PRECIP EXPECTED TO END
SRN PORTIONS BEFORE POTENTIAL CHANGE OVER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...CONTINUE FLOOD WATCH ALONG AND
SOUTH OF INTERSTATE 70 TONIGHT AND SUNDAY.

WINTER WEATHER ADVISORY..NORTH OF IND FOR LATE TONIGHT AND SUNDAY
AND INTO MIE AREA SUNDAY.
&&

ALEXANDER/OGREN
Hazardous weather outlook, Jan 4, 5:55 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST SUN JAN 4 2004

INZ021-028>031-035>045-049-051100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-PARKE-PUTNAM-RANDOLPH-TIPPECANOE-TIPTON-
VERMILLION-WARREN-
555 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. RAIN WILL CHANGE TO
FREEZING RAIN AND SLEET LATER THIS MORNING OR EARLY THIS AFTERNOON.
ICE MAY ACCUMLATE UP TO ONE QUARTER OF AN INCH. ICE AND GUSTY WINDS
MAY DAMAGE TREE LIMBS AND POWER LINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT CHANGES IN PRECIPITATION TYPE AND ANY ICE
ACCUMULATIONS TODAY.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

INZ046>048-051>057-060>065-067>072-051100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-RUSH-SHELBY-SULLIVAN-VIGO-
555 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. HEAVY RAINFALL OF ONE HALF OF AN
INCH TO ONE AND ONE HALF INCHES MAY CAUSE FLOODING ALONG STREAMS AND
IN LOW AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL AND ANY FLOODING TODAY.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 flood. Local standard time, as filed.

Flood, Bartholomew

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Bartholomew forecast zone
Reported by
NEWSPAPER
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Flood, Boone

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Boone forecast zone
Reported by
NEWSPAPER
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Flood, Brown

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Flood, Carroll

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Carroll forecast zone
Reported by
NEWSPAPER
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Clay

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Flood, Clinton

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Clinton forecast zone
Reported by
NEWSPAPER
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Flood, Daviess

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Daviess forecast zone
Reported by
NEWSPAPER
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Decatur

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Decatur forecast zone
Reported by
NEWSPAPER
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Flood, Delaware

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Delaware forecast zone
Reported by
NEWSPAPER
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flood, Fountain

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Fountain forecast zone
Reported by
NEWSPAPER
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Greene

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Greene forecast zone
Reported by
NEWSPAPER
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Hamilton

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flood, Hancock

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Hancock forecast zone
Reported by
NEWSPAPER
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Flood, Hendricks

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Hendricks forecast zone
Reported by
NEWSPAPER
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Flood, Henry

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Henry forecast zone
Reported by
NEWSPAPER
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Flood, Howard

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Howard forecast zone
Reported by
NEWSPAPER
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Flood, Jackson

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Jackson forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Flood, Jennings

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Jennings forecast zone
Reported by
NEWSPAPER
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Flood, Johnson

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Johnson forecast zone
Reported by
NEWSPAPER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Flood, Knox

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Knox forecast zone
Reported by
NEWSPAPER
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Lawrence

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Lawrence forecast zone
Reported by
NEWSPAPER
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Flood, Madison

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Madison forecast zone
Reported by
NEWSPAPER
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flood, Marion

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Marion forecast zone
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flood, Martin

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Martin forecast zone
Reported by
NEWSPAPER
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Flood, Monroe

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Monroe forecast zone
Reported by
NEWSPAPER
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Flood, Montgomery

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Montgomery forecast zone
Reported by
NEWSPAPER
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Flood, Morgan

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Morgan forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Owen

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Owen forecast zone
Reported by
NEWSPAPER
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Flood, Parke

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Parke forecast zone
Reported by
NEWSPAPER
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Putnam

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Putnam forecast zone
Reported by
NEWSPAPER
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flood, Randolph

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Randolph forecast zone
Reported by
NEWSPAPER
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Flood, Rush

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Rush forecast zone
Reported by
NEWSPAPER
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Flood, Shelby

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Shelby forecast zone
Reported by
NEWSPAPER
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Flood, Sullivan

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Sullivan forecast zone
Reported by
NEWSPAPER
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Tippecanoe forecast zone
Reported by
NEWSPAPER
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Tipton

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Tipton forecast zone
Reported by
NEWSPAPER
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Flood, Vermillion

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Vermillion forecast zone
Reported by
NEWSPAPER
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Vigo

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Vigo forecast zone
Reported by
NEWSPAPER
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Warren

When
January 4, 11:00 AM EST to January 6, 11:00 AM EST
Where
Warren forecast zone
Reported by
NEWSPAPER
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Jackson2004-01-0677MaleIn WaterDirect
Flood, Jackson2004-01-0622MaleIn WaterDirect
Flood, Morgan2004-01-0416FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382174, 5382175, 5382176, 5382177, 5382178, 5382179, 5382180, 5382181, 5382182, 5382183, 5382184, 5382185, 5382186, 5382187, 5382188, 5382189, 5382190, 5382191, 5382192, 5382193, 5382194, 5382195, 5382196, 5382197, 5382198, 5382199, 5382200, 5382201, 5382202, 5382203, 5382204, 5382205, 5383966, 5383967, 5383968, 5383969, 5383970, 5383971, 5383972.